Alert archive / South Carolina / Small Craft Advisories in 2021
Small Craft Advisory 14, NWS Charleston, SC
NWS Charleston, SC issued this small craft advisory at Feb 8, 2021, 5:08 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 5:08 PM EST (22:08 UTC)
- Expired
- Feb 8, 2021, 10:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
658 WHUS72 KCHS 082208 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 508 PM EST Mon Feb 8 2021 AMZ350-090300- /O.NEW.KCHS.SC.Y.0014.210208T2208Z-210209T0300Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 508 PM EST Mon Feb 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northeast winds 20 to 25 kt with gusts up to 30 kt and seas 4 to 5 ft. * WHERE...South Santee River to Edisto Beach out 20 NM. * WHEN...Until 10 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
938 WHUS72 KCHS 090237 MWWCHS URGENT - MARINE WEATHER MESSAGE National Weather Service Charleston SC 937 PM EST Mon Feb 8 2021 AMZ350-090345- /O.EXP.KCHS.SC.Y.0014.000000T0000Z-210209T0300Z/ Waters from South Santee River to Edisto Beach SC out 20 NM- 937 PM EST Mon Feb 8 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 3:37 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 8, 3:37 PM EST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Charleston SC 337 PM EST Mon Feb 8 2021 .SYNOPSIS... Conditions will gradually become more unsettled during the middle of the week. A cold front should sweep through the region Friday, before high pressure returns to the area late this weekend. A low pressure system may impact the region early next week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Ridging over the area continues to erode while a coastal trough tightens through tonight, becoming fairly sharp and well- defined off the SC/GA coast overnight. Low-level flow will turn more ESE after midnight, increasing llvl moisture over land. Overcast skies are beginning to overspread the area; however, stratocumulus has struggled to expand over Charleston and Berkeley counties until recently. Due to the orientation of the coastal trough, a "wedge" of drier air is in place across SC as northeast winds have yet to veer more east. On the other hand over southeast GA, llvl NE flow is able to slowly pool on land. As winds veer more easterly later in the evening, moist isentropic ascent, especially notable along the 290K theta-E surface, will overspread the region from the south. Skies will become overcast across the entire forecast area, and isentropic upglide will cause isolated showers to develop across the region. Low temps will be warmer tonight, dropping into the upper 40s in the extreme inland counties and low 50s elsewhere. Surface dewpoints are expected to rise to nearly saturated conditions over much of the area, and winds should calm inland. Therefore fog is becoming more likely overnight, mainly over the GA counties and their adjacent waters with perhaps some sea fog. Patchy fog remains in the forecast in the pre-dawn hours for these areas, yet locally dense areas of fog is possible. Showers could disrupt any fog that develops, however if the precipitation is short-lived then fog could redevelop. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Tuesday: Short term guidance indicates that a +585dm ridge will become centered over the Caribbean, building north across FL and the western Gulf of Mexico. At the sfc, a coastal trough will gradually deepen through the day on Tuesday. Possibly closing off into a weak low on Tuesday. NAM indicates that SBCAPE should increase to 500- 1000 J/kg within the coastal trough. It appears that the combination of deepening moisture and weak lift will support isolated to scattered showers, with isolated thunderstorms possible over the marine zones. In addition, dewpoints along the GA coast are forecast to warm into the mid to upper 50s. These dewpoints would likely exceed the nearshore water temperatures by a couple of degrees, expected to support patchy sea fog along the coast. Temperatures should favor values in the upper 60s. Wednesday: A frontal wave is forecast to track northeast from FL, tracking off the coast. Inland, high pressure is expected to surge SW, becoming wedged along the east facing slopes of the Appalachians. Isentropic lift and moisture should increase across the forecast area on Wednesday, supporting scattered to numerous showers. Given the cold air damming pattern, I will side on the cooler members of the temperature guidance, favoring values in the low to mid 60s. Patchy sea fog may linger near the GA coast through Tuesday night into Wednesday. Thursday: A cold front is expected to slide over the southern Appalachians early Thursday, resulting the wedged high pressure over the Carolinas to weaken. Short term guidance indicates that H85 WAA will start across the region during the early morning hours Thursday in the wake of warm front. Temperatures at daybreak are forecast to range in the low to mid 50s. Weak return flow should continue through the day, with temperatures peaking in the upper 70s across SE GA to near 70 across the Charleston Tri-county. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Numerous to potentially widespread showers along with a few thunderstorms are expected Thursday night into early Friday as a cold front sweeps through the area. The timing of the front during the overnight period suggests convection to remain sub- severe. Although moisture will begin to shift offshore during the second half of the day on Friday, a fair amount could linger across the area along the southern edge of a broad mid-lvl trough Saturday while sfc high pressure becomes somewhat wedged across the area late weekend. Few to scattered showers are possible. Forecast uncertainty is quite high heading into early next week, but the general model consensus is trending warmer and wetter with the potential of a low pressure system shifting over or near the area. Few to scattered showers have been introduced to the forecast early next week while high temps peak in the mid/upper 50s and low temps range in the upper 30s inland to low/mid 40s closer to the coast. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Stratocumulus is expected to develop over the area this afternoon, likely over KSAV initially, then KCHS by this evening. Ceilings will then lower in response to the clouds moving over the terminals. Models show VFR through most of the night, however there could be times where the cloud deck drops to MVFR briefly. According to guidance, it's likely that MVFR ceilings will setup early this morning across southeast SC/GA in response to a strengthening coastal trough, which could also produce light isolated/scattered showers. Flight restrictions were hinted at in the morning hours at KCHS, however there is greater confidence at KSAV dropping to MVFR (at best). In general, we trended toward lowering cigs starting in the pre-dawn hours. There is also potential for fog developing at both terminals, mainly over KSAV around sunset. Some, including the less aggressive models indicate LIFR cigs and vsbys. We did not include these details in this TAF issuance due to the potential that showers could disrupt any fog that has developed. Instead, we mentioned BR during this time. Extended Aviation Outlook: Flight restrictions are possible at both CHS and SAV terminals Tuesday and Wednesday due to light showers and/or low clouds spreading across the region. Patchy fog is even possible at the SAV terminal Tuesday. Greater flight restriction chances are expected across the area Thursday evening into early Friday due to numerous showers along with a few thunderstorms associated with a passing cold front. && .MARINE... A coastal trough will become fairly sharp and well-defined overnight. With increased low-level moisture and surface convergence, scattered showers will likely develop over the waters tonight. Seas will range 2-4 ft with ENE winds veering ESE by morning. Winds gusts along the nearshore waters and the immediate coast could reach 20 kt through the evening as the trough pinches along the coast. However, wind speeds are expected to decrease to around 10 kt after midnight as the pressure gradient slightly relaxes. A coastal trough is forecast to develop on Tuesday, with the passage of a weak low on Wednesday. Winds on Tuesday are forecast to remain between 5-10 kts with seas between 3-5 ft. In addition, dewpoints along the GA and lower SC nearshore waters are forecast to warm into the mid to upper 50s. These dewpoints would likely exceed the water temperatures by a couple of degrees, expected to support patchy sea fog. Winds should increase slightly on Wednesday with ridging high pressure. Late Wednesday night into Thursday, a warm front will lift across the region, resulting in winds to shift from the SSW. The warm and moist air over the shelf waters should result in another period of sea fog. A cold front should sweep across the waters on Friday, followed by building high pressure. Winds and seas could approach small craft advisory levels Friday night into Saturday across a portion of local waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BRM SHORT TERM...NED LONG TERM...DPB AVIATION...BRM/NED MARINE...BRM/NED
Hazardous weather outlook, Feb 8, 3:53 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 353 AM EST Mon Feb 8 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-091000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 353 AM EST Mon Feb 8 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Nearby
Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.